Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 174, NWS Northern Indiana

August 2, 2011Branch County, Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2011, 9:17 PM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 9:17 PM EDT (01:17 UTC)
Expired
Aug 2, 2011, 9:37 PM EDT
In force
20 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 6:22 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KIWX 030117
SVRIWX
MIC023-027-149-030200-
/O.NEW.KIWX.SV.W.0174.110803T0117Z-110803T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
917 PM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASS COUNTY IN SOUTHWEST MICHIGAN...
  ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
  WESTERN BRANCH COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 1000 PM EDT

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF MARCELLUS TO 6 MILES WEST OF
  MARCELLUS TO 5 MILES WEST OF CASSOPOLIS...AND MOVING SOUTHEAST AT
  50 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  THREE RIVERS...
  CONSTANTINE AND CENTREVILLE...
  WHITE PIGEON...
  STURGIS AND COLON...
  UNION CITY...
  BRONSON...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE JUNO
LAKE...JONES...CALVIN CENTER...SHAVEHEAD LAKE...PARADISE LAKE...
HOWARDSVILLE...FLOWERFIELD...COREY LAKE...CLEAR LAKE...UNION...MOORE
PARK AND FISHERS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH...
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4207 8511 4176 8519 4176 8580 4182 8616
      4208 8577
TIME...MOT...LOC 0117Z 295DEG 50KT 4213 8579 4200 8590
          4187 8607
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
980 
WWUS53 KIWX 030137
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
937 PM EDT TUE AUG 2 2011

MIC023-027-149-030147-
/O.CAN.KIWX.SV.W.0174.000000T0000Z-110803T0200Z/
BRANCH MI-ST. JOSEPH MI-CASS MI-
937 PM EDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS...ST. JOSEPH
AND WESTERN BRANCH COUNTIES IN SOUTHWEST MICHIGAN IS CANCELLED...

AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD
WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4207 8511 4176 8519 4176 8580 4182 8616
      4208 8577
TIME...MOT...LOC 0137Z 295DEG 50KT 4201 8545 4188 8556
          4175 8573

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:11 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 3:11 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT TUE AUG 2 2011

.SHORT TERM...
UPSTREAM CONVN CONTS TO WKN W/EWD EXTENT AS IT MOVES OFF ANALYZED LL
THETA-E RIDGE POSITIONED WWD THROUGH THE MS VALLEY. HWVR DEEPENING
SWRLY FLW AHD OF SEASONABLY STG SW TROUGH EJECTING EWD OUT OF WRN
MN AND ASSOCD CDFNT TRAILING SFC CYCLONE OVR ERN MN DOES BODE
WELL FOR NWRN CWA TO ACHIEVE GREATER INSTABILITY THROUGH LT
AFTN/EARLY EVENING TIME W/APCH OF SFC CDFNT AND RAMPING LL MSTR
FLUX OUT OF THE MID MS VALLEY. THUS WILL CONT PRIOR TREND OF HIGHEST
POPS NW HALF BUT DID BACK TIMING THIS EVENING GIVEN OBSVD TRENDS
THROUGH THIS MORNING. IN ADDN... STILL A SUFFICIENT DAMAGING WIND
THREAT PER UPSTREAM MID LVL SPD MAX NR 50KT SEEN IN PROFILER DATA
AND WILL CONT EVENING SVR MENTION NW HALF. SEWD EXTENT OF SVR RISK
IN DOUBT BUT ONSET OF NOCTURNAL COOLING AND LESSOR INSTABILITY
HERE PRECLUDES A MENTION AT THIS TIME.

OTHERWISE COMPOSITE OUTFLW/CDFNT XPCD TO PUSH THROUGH ENTIRE CWA BY
12Z WED AND WILL SHED WED AM POPS SE. NOTICEABLY COOLER ESP BY AFTN
AS LK SHADOW ADVTS INLAND ACRS WRN AREAS. SFC RIDGING BLDS WED
NIGHT/THU W/CONTD LL DRYING AND SOMEWHAT DEEPER CAA AND GENERALLY
SIDED W/A COOLER MET MOS BLEND.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY.

LONGWAVE PATTERN SHIFT LOOKS PROBABLE AS UPPER RIDGE FINALLY BEGINS
TO FLATTEN AND RETROGRADE BACK TO THE WEST BY FRIDAY. AS FLOW
BECOMES MORE ZONAL...A SERIES OF SUCCESSIVE SHORTWAVES WILL APPROACH
THE AREA STARTING FRIDAY INTO NEXT WEEK. MODELS IN DECENT AGREEMENT
AND CLUSTERING ON FIRST OF THESE SHORTWAVES EJECTING FROM EASTERN
COLORADO INTO THE AREA FRIDAY AFTERNOON INTO SAT MORNING. WHILE GFS
IS A BIT MORE AGGRESSIVE THAN OTHER MODELS AND SEEMS TO BE SUFFERING
FROM CONVECTIVE FEEDBACK...THERE LOOKS TO BE A GOOD SHOT FOR SOME
DECENT PRECIP. LOW AMP LONGWAVE TROUGH SHOULD BE IN PLACE OVER
WESTERN US WHILE UPPER LOW SPINS OVER NORTHERN HUDSON BAY BY
SATURDAY. TIMING AND SEPARATION OF ADDITIONAL SHORTWAVES AFTER
SATURDAY AS THEY ROUND BASE OF HUDSON BAY VORTEX IS PROVING TO BE AN
ISSUE. RATHER THAN ADDING SLIGHT CHANCE POPS IN FOR MULTIPLE
PERIODS...WILL NOT DEVIATE MUCH FROM GOING POP GRIDS AND LEAVE
MAJORITY DRY UNTIL MODELS COME INTO BETTER AGREEMENT AND CONTINUITY
WITH HANDLING OF THESE DISTURBANCES. BEST SHOT FOR PRECIP LOOKS TO
BE SUNDAY AFTERNOON INTO MONDAY.

FALLING HEIGHTS ASSOCIATED THE FLATTENING AND RETROGRADING OF UPPER
RIDGE WILL ALLOW FOR COOLER TEMPERATURES AND A BIT OF RELIEF FROM
THE HEAT SEEN RECENTLY. TEMPS SHOULD GENERALLY BE SEASONABLE AROUND
NORMAL OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
VFR CONDS XPCD THROUGH THIS EVENING. HWVR ADVG CDFNTL BNDRY OUT OF
THE MIDWEST WILL SPARK ANOTHER ROUND OF INTENSE CONVN YET THIS
EVENING AND PARTICULARLY AFFECTING KSBN VCNTY. SEWD EXTENT OF MORE
VIGOROUS CONVN UNCERTAIN AND HELD OFF ADDING A MENTION FOR KFWA.
REGARDLESS WINDOW OF POTENTIAL APPEARS BRIEF GIVEN MIGRATORY
NATURE OF SW TROUGH EJECTING EWD OUT OF WRN MN. OTHERWISE SOME
STRATOCU DVLPMNT LIKELY POST FNTL LT TONIGHT/WED AM W/A PD OF MVFR
CONDS PSBL AND WHICH WILL BE REACCESSED IN LTR FCSTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR INZ012-
     013-015-020-022-023-032.

MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...T
LONG TERM...OBERGFELL
AVIATION...T
Hazardous weather outlook, Aug 2, 3:26 PM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EDT TUE AUG 2 2011

INZ012-013-015-020-022-023-031000-
STARKE-PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...ROCHESTER...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU
326 PM EDT TUE AUG 2 2011 /226 PM CDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

PEAK AFTERNOON HEAT INDICES ARE EXPECTED TO REACH AROUND 100. A
HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT.

THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS EVENING. SOME OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS. LOCATIONS ALONG AND
NORTH OF A MONTICELLO TO ROCHESTER LINE HAVE THE GREATEST RISK.
LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AS
WELL AS SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ026-027-032>034-OHZ005-015-016-024-025-031000-
WELLS-ADAMS-GRANT-BLACKFORD-JAY-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...BLUFFTON...OSSIAN...DECATUR...BERNE...
MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
326 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS IS POSSIBLE. LOCALLY HEAVY RAIN
MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AS
WELL AS SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ004>009-014-016>018-024-025-MIZ078>081-OHZ001-002-004-031000-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-MARSHALL-
KOSCIUSKO-WHITLEY-ALLEN IN-WABASH-HUNTINGTON-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...WABASH...
NORTH MANCHESTER...HUNTINGTON...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE
326 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS...ARE LIKELY LATER
THIS EVENING. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AS
WELL AS SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-031000-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
326 PM EDT TUE AUG 2 2011 /226 PM CDT TUE AUG 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS...ARE LIKELY LATER
THIS EVENING. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THIS EVENING.
IN ADDITION...A MODERATE RISK OF RIP CURRENTS WILL EXIST THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A HIGH RISK FOR RIP CURRENTS ON WEDNESDAY. IN ADDITION...
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AS
WELL AS SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Aug 2, 8:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     2 WNW BENTON HEIGHTS    42.14N  86.44W
08/02/2011  M59 MPH          BERRIEN            MI   ASOS

&&

EVENT NUMBER IWX1101234

NG
Local storm report, Aug 2, 9:05 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
905 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     MILLBURG                42.12N  86.34W
08/02/2011  E60 MPH          BERRIEN            MI   PUBLIC

&&

EVENT NUMBER IWX1101235

NG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:33 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass57 min
Aug 2, 11:36 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass84 min
Aug 3, 1:38 AM EDTSpecial Weather StatementIWXHillsdale37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.